Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 16, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at May 27, 2011, 8:14 PM EDT for Franklin County, Oxford County, Maine; Carroll County, Coos County, Grafton County, New Hampshire. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2011, 8:14 PM EDT (00:14 UTC)
- Expired
- May 27, 2011, 9:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Franklin County, ME, Oxford County, ME, Carroll County, NH, Coos County, NH, Grafton County, NH
The radar
The Portland,ME radar (KGYX), 143 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:20 PM EDT | HAIL 1 | 4 E Whitefield, NH | ALSO ESTIMATED WIND GUSTS OF 40 TO 50 MPH. TIME ESTIMATED FROM RADAR. |
| May 27, 8:22 PM EDT | HAIL 0.88 | Twin Mountain, NH | NICKEL AND PENNY SIZED HAIL IN TWIN MOUNTAIN. |
| May 27, 9:00 PM EDT | TSTM WND GST 60 | South Arm, ME | ESTIMATED WIND GUSTS OF 50 TO 60 MPH. GUSTS BROKE BOATS FREE FROM THE DOCK. TIME ESTIMATED FROM RADAR. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 282 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
640
WUUS51 KGYX 280014
SVRGYX
MEC007-017-NHC003-007-009-280100-
/O.NEW.KGYX.SV.W.0016.110528T0014Z-110528T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
814 PM EDT FRI MAY 27 2011
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN OXFORD COUNTY IN WESTERN MAINE...
COOS COUNTY IN NORTHERN NEW HAMPSHIRE...
NORTHEASTERN CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE...
NORTHEASTERN GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE...
WESTERN FRANKLIN COUNTY IN WESTERN MAINE...
* UNTIL 900 PM EDT
* AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 17 MILES NORTH OF LAKE FRANCIS STATE PARK TO MOUNT
WASHINGTON...OR ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST OF
CANAAN TO 16 MILES EAST OF BETHLEHEM...AND MOVING EAST AT 35 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
WASHINGTON...PINKHAM NOTCH...BERLIN...ERROL...LAKE UMBAGOG NATIONAL
WILDLIFE REFUGE...GRAFTON NOTCH STATE PARK...COBURN GORE...
BETHEL...ANDOVER...RANGELEY LAKE STATE PARK...RANGELEY AND LOCKE
MILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4425 7067 4415 7169 4448 7164 4459 7154
4470 7161 4478 7160 4490 7151 4500 7154
4513 7144 4524 7145 4531 7130 4525 7115
4535 7099 4534 7094 4524 7086 4542 7083
4544 7075 4539 7065 4546 7068 4547 7057
TIME...MOT...LOC 0014Z 261DEG 32KT 4531 7124 4427 7131
$$
LEGRO1 follow-up statement
284
WWUS51 KGYX 280046
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
846 PM EDT FRI MAY 27 2011
MEC007-017-NHC003-007-009-280100-
/O.CON.KGYX.SV.W.0016.000000T0000Z-110528T0100Z/
OXFORD ME-COOS NH-CARROLL NH-GRAFTON NH-FRANKLIN ME-
846 PM EDT FRI MAY 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR WEST CENTRAL FRANKLIN...NORTHEASTERN GRAFTON...EXTREME
NORTHEASTERN CARROLL...COOS AND NORTHWESTERN OXFORD COUNTIES...
AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM COBURN GORE TO 6 MILES SOUTH OF GILEAD...
OR ALONG A LINE EXTENDING FROM COBURN GORE TO 10 MILES SOUTHWEST OF
BETHEL...MOVING EAST AT 35 MPH.
SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COBURN
GORE...SOUTH ARM...DAVIS...OQUOSSOC...STONEHAM...NEWRY...BETHEL...
ANDOVER...RANGELEY LAKE STATE PARK...TIM POND...RANGELEY...LOCKE
MILLS...HANOVER AND BYRON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4425 7067 4418 7165 4480 7135 4521 7128
4525 7115 4535 7099 4534 7094 4524 7086
4542 7083 4544 7075 4539 7065 4546 7068
4547 7057
TIME...MOT...LOC 0046Z 261DEG 32KT 4535 7084 4431 7092
$$
LEGROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:07 PM EDT, 7 minutes earlier.
Area forecast discussion, May 27, 8:07 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 807 PM EDT FRI MAY 27 2011 .SYNOPSIS... A WEAK TROUGH WILL STALLING ALONG THE COAST TONIGHT. THE FRONT WILL PUSH BACK NORTH AS A WARM FRONT ON SATURDAY. HIGH PRESSURE WILL TRY TO BUILD IN SUNDAY FROM THE SOUTHEAST. A WEAK COLD FRONT WILL PUSH SOUTH TO THE GULF OF MAINE ON MONDAY. HIGH PRESSURE WILL DOMINATE TUESDAY. A COLD FRONT WILL SWEEP THROUGH NEW ENGLAND ON WEDNESDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... UPDATED FORECAST TO EXPIRE SEVERE THUNDERSTORM WATCH. CONDITIONS WILL REMAIN FAVORABLE INTO THE EVENING FOR THUNDERSTORMS. AFTER MIDNIGHT CONVECTION WILL DIMINISH TO SHOWERS. ALONG THE COAST SOME OCEAN FOG MAY MAKE IT INTO THE COAST. BLENDED WITH MAV/MET GUID FOR TEMPS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... LOW CLOUDS AND FOG WILL BURN OFF ALONG THE COAST...OTHERWISE A WARM MOIST SOUTHERLY FLOW WILL DEVELOP THROUGH THE DAY AND INTO SATURDAY NIGHT. SCATTERED SHOWERS AND AFTERNOON THUNDERSTORMS ARE POSSIBLE WELL INLAND AND IN THE MTNS CLOSER TO THE PROXIMITY OF WHERE A FRONTAL ZONE WILL BE SETTING UP ALONG OR JUST NORTH OF THE CANADIAN BORDER. BLEND OF MAV/MET TEMPS. POPS OFF QPF WERE USED. && .LONG TERM /SUNDAY THROUGH FRIDAY/... HIGH PRESSURE TO THE EAST WILL ALLOW A SOUTHERLY FLOW TO RETURN ON SUNDAY. SOUTHWEST FLOW ALOFT WILL BRING WARM TEMPERATURES TO THE AREA...PROVIDED MARINE CLOUD COVER STAYS AWAY. SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE MAINLY UP TO THE NORTH NEAR A WEAK STATIONARY FRONT. THE FRONT MAKES BETTER PROGRESS TO THE SOUTHEAST ON MONDAY...WITH SHOWERS AND THUNDERSTORMS POSSIBLE ALONG THE FRONT THROUGH MOST OF THE FORECAST AREA ON MONDAY. AHEAD OF THE FRONT...TEMPERATURES WILL WARM SIGNIFICANTLY INTO THE MID TO UPPER 80S. THE FRONT WILL CLEAR THE COAST MONDAY NIGHT. DRIER AND COOLER CONDITIONS EXPECTED BEHIND THE FRONT FOR TUESDAY AS HIGH PRESSURE BUILDS OUT OF CANADA AND THROUGH NORTHERN NEW ENGLAND. RETURN SOUTHERLY FLOW BEGINS TUESDAY NIGHT AS THE NEXT FRONTAL SYSTEM APPROACHES FROM THE WEST. THIS FRONT WILL CROSS THE AREA ON WEDNESDAY...WITH SHOWERS AND THUNDERSTORMS POSSIBLE AS IT MOVES THROUGH. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... SHORT TERM...LATER TONIGHT FOG WILL ONCE AGAIN DEVELOP OFFSHORE AND MOVE INTO COASTAL AREAS REDUCING VSBY TO LIFR CONDITIONS ALONG COASTAL AREAS. ON SATURDAY CONDITIONS WILL IMPROVE TO VFR OVER INLAND AREAS WHILE ALONG THE IMMEDIATE COAST THE DAY WILL START AS IFR IN FOG/LOW CLOUDS BUT EVENTUALLY BECOME VFR BY AFTERNOON. SCATTERED SHOWERS WILL ONCE AGAIN OCCUR WELL INLAND BRIEFLY REDUCING VISIBILITY TO MVFR. LONG TERM...SOUTHERLY FLOW WILL KEEP A CHANCE FOR LOW CLOUDS AND FOG ALONG THE COAST THROUGH SUNDAY MORNING. OTHERWISE CONDITIONS WILL STAY PRIMARILY VFR. THERE WILL BE A CHANCE OF THUNDERSTORMS ON MONDAY AND WEDNESDAY. && .MARINE... SHORT TERM /THROUGH SATURDAY/... WITH THE TROPICAL LIGHT SOUTH FLOW THROUGH SATURDAY WINDS AND SEAS SHOULD REMAIN BELOW SCA CRITERIA...SOME SWELLS MAY REACH THE 5 FT THRESHOLD LATE SATURDAY INTO SATURDAY NIGHT. RESTRICTED VSBY IN FOG WILL CONTINUE TO BE A PROBLEM TONIGHT THOUGH SATURDAY NIGHT. LONG TERM... SOUTHERLY FLOW ON SUNDAY MAY BE STRONG ENOUGH TO KICK UP WAVES OF 5 TO 7 FT. OTHERWISE WINDS AND SEAS REMAIN LIGHT. && .FIRE WEATHER... FIRE DANGER WILL REMAIN LOW AS GREEN UP CONTINUES. HIGH HUMIDITY ALONG WITH SHOWERS AND THUNDERSTORMS EXPECTED THROUGH SATURDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && NEAR TERM...STJEAN
Hazardous weather outlook, May 27, 2:24 PM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 224 PM EDT FRI MAY 27 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-281830- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 224 PM EDT FRI MAY 27 2011 ...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-281830- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 224 PM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 27, 7:10 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
710 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL RANDOLPH 44.38N 71.28W
05/27/2011 E0.88 INCH COOS NH TRAINED SPOTTER
&&
EVENT NUMBER GYX1100037
KIMBLESpecial weather statement, May 27, 7:14 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
714 PM EDT FRI MAY 27 2011
MEZ007-008-NHZ001-272345-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-
714 PM EDT FRI MAY 27 2011
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...COOS COUNTY AND
FRANKLIN COUNTY THROUGH 745 PM EDT...
AT 715 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES WEST OF DAVIS...OR ABOUT 21
MILES WEST OF RANGELEY...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DAVIS AND TIM POND
THROUGH 745 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
LAT...LON 4538 7071 4512 7050 4497 7109 4508 7117
4526 7089 4524 7088 4524 7086 4530 7084
LEGROSpecial weather statement, May 27, 7:19 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 719 PM EDT FRI MAY 27 2011 MEZ008-009-272345- CENTRAL SOMERSET-NORTHERN FRANKLIN- 719 PM EDT FRI MAY 27 2011 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 745 PM EDT... AT 719 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 6 MILES SOUTHEAST OF RANGELEY...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND RANGELEY LAKE STATE PARK...RANGELEY...MADRID...DALLAS... REDINGTON AND SALEM THROUGH 745 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. LAT...LON 4516 7029 4486 7021 4479 7067 4498 7077 LEGRO
Local storm report, May 27, 7:25 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
725 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL GROVETON 44.60N 71.52W
05/27/2011 E1.50 INCH COOS NH PUBLIC
JUST UNDER GOLF BALL SIZE. TIME ESTIMATED
&&
EVENT NUMBER GYX1100038
KIMBLELocal storm report, May 27, 7:50 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
750 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL GROVETON 44.60N 71.52W
05/27/2011 E1.00 INCH COOS NH PUBLIC
MULTIPLE REPORTS OF 1 INCH HAIL IN GROVETON
&&
EVENT NUMBER GYX1100039
DSLocal storm report, May 27, 7:52 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
752 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL LANCASTER 44.49N 71.57W
05/27/2011 E0.88 INCH COOS NH PUBLIC
NICKEL SIZED HAIL IN LANCASTER.
&&
EVENT NUMBER GYX1100040
DSThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:55 PM EDT | Areal Flood Warning | GYX | Franklin, Oxford, Somerset | 4 hr |
| May 27, 8:56 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Franklin, Oxford, Somerset | 64 min |
| May 27, 9:37 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford, Somerset | 53 min |
| May 28, 12:00 PM EDT | River Flood Warning | GYX | Somerset | 48 hr |
| May 28, 3:34 AM EDT | Special Weather Statement | GYX | Sullivan | 56 min |
| May 28, 4:06 AM EDT | Special Weather Statement | GYX | Coos, Grafton | 54 min |
| May 28, 4:44 AM EDT | River Flood Warning | GYX | Coos | 5 days |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2011Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.